Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 257, NWS Wilmington, OH

September 20, 2000Hocking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Sep 20, 2000, 3:09 PM EDT for Hocking County, Ohio. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2000, 3:09 PM EDT (19:09 UTC)
Expired
Sep 20, 2000, 4:00 PM EDT
In force
51 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Hocking County, OH

The radar

The Cincinnati radar (KILN), 116 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 3:45 PM EDTThunderstorm Wind 50 ELogan, OHTrees down in several locations across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 201910
SVRILN
OHC073-202000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
309 PM EDT WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOCKING COUNTY IN CENTRAL OHIO...

* UNTIL 400 PM EDT...

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF LOGAN...MOVING NORTHEAST AT 30
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LOGAN...
  ENTERPRISE

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORM'S PATH...TAKE COVER IN A%
STURDY STRUCTURE UNTIL THE STORM PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:40 PM EDT, 29 minutes earlier.

Area forecast discussion, Sep 20, 2:40 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
240 PM EDT WED SEP 20 2000

18Z KILN SOUNDING AVAILABLE.

SCT CONVECTION CONTS IN STRONG THETA-E ADVECTION WELL AHEAD OF COLD
FRONT...WHILE CONVECTIVE LINE WAS ORGANIZING TO THE WEST.  18Z SNDG
ALREADY 1500 J/KG CAPE AND BETTER MSTR TO THE SW.  80KT MID LVL FLOW
COINCIDENT WITH XPCTD SQUALL LINE POINTS TWRD RATHER HIGH DAMAGING WIND
POTNL.  PROGGED HELICITY AOA 300 ALSO SUGGEST A TENDENCY TWRD
ORGANIZATION...WITH BEST ROTATIONAL POTNL IN PRE-LINE CELLS.  CAT
POPS AND SVR WORDING ALL ZONES ERLY TNGT.  AS SYS CONTS TO AMPLIFY
OVERNIGHT...STRONG FORCING FOR DECENT AND GOOD DRYING BEGINS.  AFTER
SVRL HOURS OF STRATIFORM PCPN...XPCT A RAPID PRECIP END THEN PARTIAL
CLEARING.  FWC HAS TENDED TOO WARM LATELY ON LOWS WITH STRONG
CAA...AND WL LEAN TWRD COOLER FAN NUMBERS.

SFC RIDGE BUILDS IN THU...WITH CAA CUTTING OFF LATE IN THE DAY.  ETA
CURU DEPICTS BEST CU POTNL N-NE...WHERE WL FCST A VBLY CLDY SKY.  OTHW
XPCT PTLY-MSNY CONDS.  LLVL THICKNESS TEMP SCHEME USING THE ETA JUST
ABOUT IDENTICAL TO FWC NUMBERS..AND WL NOT STRAY FAR.  MSTR
INCREASES FRIDAY...MAINLY DUE TO TROPICAL REMNANTS ADVECTING IN FROM
THE SOUTH.  WL KEEP DRY FCST FOR NOW...ALTHOUGH WL CARRY CHC WORDING
FRIDAY NIGHT ALL BUT THE NW.  WARMER FWC TEMP LK BEST.

.ILN...NONE.

JOHNSTONE

In the hours before

Special weather statement, Sep 20, 11:24 AM EDT, 3 hours 45 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-202030-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1124 AM EDT WED SEP 20 2000

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON INTO TONIGHT...

A STRONG COLD FRONT WILL PUSH THROUGH THE OHIO VALLEY LATE THIS
AFTERNOON AND OVERNIGHT. A LINE OF THUNDERSTORMS IS EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE FRONT...AND SOME OF THESE STORMS
COULD BECOME SEVERE.

WINDS THROUGHOUT THE ATMOSPHERE WILL BE QUITE STRONG LATE THIS
AFTERNOON AND TONIGHT...AND THE LINE OF THUNDERSTORMS WILL LIKELY
BE ACCOMPANIED BY STRONG GUSTY WINDS.  THERE WILL ALSO BE
CONSIDERABLE TURNING OF WINDS WITH HEIGHT...WHICH COULD SUPPORT THE
DEVELOPMENT OF A FEW TORNADOES AS WELL.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS
POTENTIALLY DANGEROUS SYSTEM. SPOTTER ACTIVATION MAY BE NECESSARY
LATER TODAY AvND OVERNIGHT.

JOHNSTONE
Special weather statement, Sep 20, 2:05 PM EDT, 1 hour 4 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
205 PM EDT WED SEP 20 2000

...THUNDERSTORMS WITH DAMAGING WIND POSSIBLE THIS AFTERNOON AND
EARLY TONIGHT...

A STRONG COLD FRONT WAS LOCATED OVER INDIANA AND ILLINOIS THIS
AFTERNOON.  THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE
FRONT...WHICH WILL PUSH ACROSS THE OHIO VALLEY DURING THE EVENING
AND EARLY MORNING HOURS.

WINDS THROUGHOUT THE ATMOSPHERE WILL BE QUITE STRONG LATE THIS
AFTERNOON AND TONIGHT...AND THE LINE OF THUNDERSTORMS WILL LIKELY
BE ACCOMPANIED BY STRONG GUSTY WINDS.  THERE WILL ALSO BE
CONSIDERABLE TURNING OF WINDS WITH HEIGHT...WHICH COULD SUPPORT THE
DEVELOPMENT OF A FEW TORNADOES AS WELL.  THE STORM PREDICTION CENTER
IN NORMAN OKLAHOMA HAS PLACED THE ENTIRE REGION UNDER A MODERATE
RISK FOR SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS
POTENTIALLY DANGEROUS SYSTEM. SPOTTER ACTIVATION WILL LIKELY BE
NEEDED LATER TODAY AND OVERNIGHT.

JOHNSTONE

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 5:31 PM EDTSevere Thunderstorm WarningILNMercer59 min
Sep 20, 5:59 PM EDTSevere Thunderstorm WarningILNAuglaize, Darke61 min
Sep 20, 6:14 PM EDTSevere Thunderstorm WarningILNButler, Preble61 min
Sep 20, 6:19 PM EDTSevere Thunderstorm WarningILNMiami, Shelby71 min
Sep 20, 6:19 PM EDTSevere Thunderstorm WarningILNLogan71 min
Sep 20, 6:42 PM EDTSevere Thunderstorm WarningILNMontgomery48 min
Sep 20, 6:53 PM EDTSevere Thunderstorm WarningILNChampaign57 min
Sep 20, 7:07 PM EDTSevere Thunderstorm WarningILNClark, Greene, Warren48 min
Sep 20, 7:22 PM EDTSevere Thunderstorm WarningILNUnion38 min
Sep 20, 7:34 PM EDTSevere Thunderstorm WarningILNHamilton36 min
Sep 20, 7:37 PM EDTSevere Thunderstorm WarningILNFayette, Madison48 min
Sep 20, 7:45 PM EDTSevere Thunderstorm WarningILNClermont45 min
Sep 20, 7:54 PM EDTSevere Thunderstorm WarningILNClinton, Warren36 min
Sep 20, 7:58 PM EDTSevere Thunderstorm WarningILNFranklin42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.